Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2001, 4:18 PM EDT for Breathitt County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 4:18 PM EDT (20:18 UTC)
- Expired
- May 19, 2001, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Breathitt County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:25 PM EDT | Thunderstorm Wind | Jackson, KY | Two 6 inch diameter trees were snapped off at the base. Several 3 to 4 inch diameter tree limbs were also down. |
| May 19, 4:30 PM EDT | Thunderstorm Wind | Yeadon, KY | Thunderstorm winds brought trees down in the town of Yeadon. |
| May 19, 5:00 PM EDT | Thunderstorm Wind | Noctor, KY | Severe thunderstorm winds brought several large limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 192020 SVRJKL KYC025-192100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREATHITT COUNTY * UNTIL 500 PM EDT * AT 418 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER JETTS CREEK...OR ABOUT 6 MILES EAST OF BOONEVILLE...MOVING EAST AT 15 MPH. * THE CENTER OF THE SEVERE THUNDERSTORM WILL BE... OVER GUERRANT AT 425 PM EDT. 2 MILES SOUTH OF CHENOWEE AT 435 PM EDT. 2 MILES SOUTH OF YEADON AT 440 PM EDT. 3 MILES SOUTH OF ELKATAWA AT 445 PM EDT. 2 MILES NORTH OF CURT AT 450 PM EDT. OVER DUMONT AT 455 PM EDT. THERE IS A HISTORY OF DAMAGING WINDS AND LARGE HAIL FROM THIS STORM. HAIL UP TO THE SIZE OF NICKELS...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH OR MORE. WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOU WRIST. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3758 8369 3740 8365 3748 8315 3766 8324 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 19, 3:10 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EDT SAT MAY 19 2001 18Z SFC ANALYSIS SHOWS AN ELONGATED AREA OF LOW PRESSURE OVER SOUTHERN KENTUCKY. SCATTERED THUNDERSTORMS HAVE DEVELOPED SOUTH OF JKL ASSOCIATED WITH THE SWIRL OF A WEAKENING MCV. EXPECT THESE TO CONTINUE INTO THE EARLY EVENING HOURS UNTIL THE LOSS OF HEATING KILLS MOST OF THEM OFF. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE BUT MOST STORMS WILL BE BENIGN. THEN SCATTERED SHOWERS WILL REMAIN POSSIBLE OVERNIGHT IN THE WAKE OF THIS MINI-WEATHER SYSTEM. THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THIS GO AROUND. THEY ALL TAKE THE REMAINS OF THE MCV SOUTHEAST AND OUT OF THE AREA TONIGHT. FOLLOWING THAT...SLIGHT RIDGING BUILDS INTO KENTUCKY AHEAD OF A POWERFUL CLOSING OFF LOW DROPPING INTO THE NORTHERN PLAINS MONDAY. THE AVN IS A BIT FASTER WITH THIS FEATURE THAN THE OTHER TWO. LATER IN THE FORECAST PACKAGE THIS LOW CUTS OFF AND TAKES UP RESIDENCY OVER THE MIDWEST AND OHIO VALLEY. AT THE SFC...THE MESO LOW WILL LOSE DEFINITION OVER THE NEXT 24 HOURS AS IT MELDS WITH AN ARRIVING WARM FRONT FROM THE NEXT BIG WEATHER MAKER. AS THE UPPER LOW PLUNGES INTO THE STATES A POWERFUL SYSTEM WILL MOVE EAST WITH A FULL LATITUDE COLD FRONT HEADING FOR THE OHIO VALLEY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS PM MONDAY. SEVERE WEATHER FROM THIS IS NOT OUT OF THE QUESTION GIVEN THE STEEPENING LAPS RATES AND INCREASINGLY FAVORABLE WIND FIELD. AFTER A BRIEF PERIOD OF DRY SLOTTING LATER TUESDAY... KENTUCKY WILL BE PLACED IN THE WRAP AROUND...LOW CLOUDS AREA OF THE LARGE LOW THAT PARKS OVER THE NORTHEAST. IN THE EXTENDED THE UNSEASONABLE COLD AND DEEP LOW WILL KEEP THINGS CLOUDY...DAMP AND COOL. NGM MOS NUMBERS ARE IN AGREEMENT WITH THE MAV AND LOOK REASONABLE SO WILL NOT STRAY FAR. WORK ZONES AVAILABLE SHORTLY IN THE AFOS PRODUCT SDFOZFJKL. WITH THE MAIN THUNDERSTORM THREAT NOW TO THE SOUTH THIS EVENING WILL ALLOW THE FFA OVER OUR NORTHERN COUNTIES TO EXPIRE WITH ZONE ISSUANCE. .JKL...NONE. GREIF
In the hours before
Local storm report, May 19, 4:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SAT MAY 19 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM SOUTH WILLIAMSON KY .75 INCH HAIL
05/19/01 PIKE REPORTED BY SPOTTERS.
0352 PM MILLDARD KY .75 INCH HAIL
05/19/01 PIKE REPORTED BY HAM RADIO
u OPERATOR.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 40 min |
| May 19, 4:02 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 43 min |
| May 19, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.